Alert archive / Oklahoma / Wind Advisories in 2008

Wind Advisory 4, NWS Norman, OK

January 19, 200813 counties in Oklahoma

NWS Norman, OK issued this wind advisory at Jan 19, 2008, 3:20 PM CST for 13 counties in Oklahoma. It took effect at Jan 20, 2008, 10:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2008, 3:20 PM CST (21:20 UTC)
In effect from
Jan 20, 2008, 10:00 AM CST
Expired
Jan 20, 2008, 5:28 PM CST
In force
7 hr
Issued by
NWS Norman, OK

Counties Beckham County, OK, Blaine County, OK, Caddo County, OK, Comanche County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Greer County, OK, Kiowa County, OK, Major County, OK, Roger Mills County, OK, Washita County, OK, Woodward County, OK

The radar

The Altus AFB radar (KFDR), 134 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2008-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2008-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -221 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1427 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
-221 m²/s²
0-3 km storm-relative helicity
-101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KOUN 192120
NPWOUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
320 PM CST SAT JAN 19 2008

...WINDY SUNDAY...

.A STRONG PRESSURE DIFFERENCE BETWEEN LOW PRESSURE OVER THE
CENTRAL ROCKIES... AND HIGH PRESSURE OVER THE SOUTHEASTERN
STATES... WILL RESULT IN STRONG SOUTHERLY WINDS OVER THE SOUTHERN
PLAINS ON SUNDAY. THE STRONGEST WINDS WILL LIKELY BE OVER WEST-
CENTRAL OKLAHOMA.

OKZ011-014>017-021>023-034-035-038-200530-
/O.NEW.KOUN.WI.Y.0004.080120T1600Z-080121T0100Z/
MAJOR-ROGER MILLS-DEWEY-CUSTER-BLAINE-BECKHAM-WASHITA-CADDO-GREER-
KIOWA-COMANCHE-
INCLUDING THE CITIES OF...FAIRVIEW...CHEYENNE...TALOGA...
WEATHERFORD...CLINTON...WATONGA...ELK CITY...SAYRE...CORDELL...
ANADARKO...MANGUM...HOBART...LAWTON
320 PM CST SAT JAN 19 2008

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 7 PM CST SUNDAY. 

SOUTHERLY WINDS WILL AVERAGE ABOUT 30 MPH... AND GUSTS TO AROUND
40 MPH ARE LIKELY FROM LATE MORNING... UNTIL EARLY EVENING.

DRIVERS OF HIGH-PROFILE VEHICLES WILL NEED TO EXERCISE EXTRA
CAUTION ON EAST-WEST HIGHWAYS... INCLUDING I-40.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OVER 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
3 follow-up statements
000 
WWUS74 KOUN 201115
NPWOUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
515 AM CST SUN JAN 20 2008

...WINDY TODAY...

.A STRONG PRESSURE DIFFERENCE BETWEEN LOW PRESSURE OVER THE
CENTRAL ROCKIES... AND HIGH PRESSURE OVER THE SOUTHEASTERN
STATES... WILL RESULT IN STRONG SOUTHERLY WINDS OVER THE SOUTHERN
PLAINS TODAY. THE STRONGEST WINDS WILL LIKELY BE OVER WEST-
CENTRAL OKLAHOMA.

OKZ011-014>017-021>023-034-035-038-201915-
/O.CON.KOUN.WI.Y.0004.080120T1600Z-080121T0100Z/
MAJOR-ROGER MILLS-DEWEY-CUSTER-BLAINE-BECKHAM-WASHITA-CADDO-GREER-
KIOWA-COMANCHE-
INCLUDING THE CITIES OF...FAIRVIEW...CHEYENNE...TALOGA...
WEATHERFORD...CLINTON...WATONGA...ELK CITY...SAYRE...CORDELL...
ANADARKO...MANGUM...HOBART...LAWTON
515 AM CST SUN JAN 20 2008

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM CST THIS EVENING...

SOUTHERLY WINDS WILL AVERAGE ABOUT 30 MPH... AND GUSTS TO AROUND
40 MPH ARE LIKELY FROM LATE MORNING... UNTIL EARLY EVENING.

DRIVERS OF HIGH-PROFILE VEHICLES WILL NEED TO EXERCISE EXTRA
CAUTION ON EAST-WEST HIGHWAYS... INCLUDING I-40.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OVER 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS74 KOUN 201629
NPWOUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
1029 AM CST SUN JAN 20 2008

...STRONG AND GUSTY WINDS IN WESTERN OKLAHOMA TODAY...

.THE DIFFERENCE BETWEEN A STRONG HIGH PRESSURE SYSTEM IN THE LOWER
MISSISSIPPI VALLEY...AND A TROUGH OVER THE ROCKIES...WILL RESULT
IN STRONG AND GUSTY SOUTH WINDS OVER THE PLAINS THIS AFTERNOON.
THE STRONGEST WINDS WILL BE SUSTAINED AT MORE THAN 30 MPH OVER THE
OPEN TERRAIN OF WESTERN OKLAHOMA.

OKZ009-010-210030-
/O.EXA.KOUN.WI.Y.0004.000000T0000Z-080121T0100Z/
ELLIS-WOODWARD-
INCLUDING THE CITIES OF...ARNETT...WOODWARD
1029 AM CST SUN JAN 20 2008

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CST THIS EVENING. 

WINDS SUSTAINED AROUND 30 MPH WITH GUSTS OVER 40 MPH ARE EXPECTED
FOR A GOOD PORTION OF THE AFTERNOON. WINDS WILL SLOWLY DIMINISH
DURING THE EARLY EVENING.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR
HIGH PROFILE VEHICLES. PEOPLE WORKING OUTDOORS OR PLANNING OUTDOOR
ACTIVITIES SHOULD ALSO USE EXTRA CAUTION.

$$

OKZ011-014>017-021>023-034-035-038-210030-
/O.CON.KOUN.WI.Y.0004.000000T0000Z-080121T0100Z/
MAJOR-ROGER MILLS-DEWEY-CUSTER-BLAINE-BECKHAM-WASHITA-CADDO-GREER-
KIOWA-COMANCHE-
INCLUDING THE CITIES OF...FAIRVIEW...CHEYENNE...TALOGA...
WEATHERFORD...CLINTON...WATONGA...ELK CITY...SAYRE...CORDELL...
ANADARKO...MANGUM...HOBART...LAWTON
1029 AM CST SUN JAN 20 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING. 

WINDS SUSTAINED AROUND 30 MPH WITH GUSTS OVER 40 MPH ARE EXPECTED
FOR A GOOD PORTION OF THE AFTERNOON. WINDS WILL SLOWLY DIMINISH
DURING THE EARLY EVENING.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR
HIGH PROFILE VEHICLES...AND ESPECIALLY ALONG EAST TO WEST ORIENTED
ROADS SUCH AS INTERSTATE 40. PEOPLE WORKING OUTDOORS OR PLANNING
OUTDOOR ACTIVITIES SHOULD ALSO USE EXTRA CAUTION.


$$

BURKE
000 
WWUS74 KOUN 202328
NPWOUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
528 PM CST SUN JAN 20 2008

...WIND ADVISORY CANCELLED...

.ALTHOUGH SOUTH WINDS WILL REMAIN STRONG THEY WILL REMAIN WELL
BELOW ADVISORY CRITERIA. 

OKZ009>011-014>017-021>023-034-035-038-210030-
/O.CAN.KOUN.WI.Y.0004.000000T0000Z-080121T0100Z/
ELLIS-WOODWARD-MAJOR-ROGER MILLS-DEWEY-CUSTER-BLAINE-BECKHAM-
WASHITA-CADDO-GREER-KIOWA-COMANCHE-
INCLUDING THE CITIES OF...ARNETT...WOODWARD...FAIRVIEW...
CHEYENNE...TALOGA...WEATHERFORD...CLINTON...WATONGA...ELK CITY...
SAYRE...CORDELL...ANADARKO...MANGUM...HOBART...LAWTON
528 PM CST SUN JAN 20 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS CANCELLED THE WIND
ADVISORY. 

WINDS ACROSS WESTERN OKLAHOMA HAVE DECREASED FROM EARLIER SPEEDS...
THEREFORE THE WIND ADVISORY FOR PORTIONS OF WESTERN OKLAHOMA HAS
BEEN CANCELLED. SOUTH WINDS WILL REMAIN BRISK OVERNIGHT AT SPEEDS
OF 15 TO 25 MPH.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this wind advisory went out at Jan 19, 3:17 PM CST, 3 minutes earlier.

Area forecast discussion, Jan 19, 3:17 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
317 PM CST SAT JAN 19 2008

.DISCUSSION...
TEMPERATURES WILL BEGIN AN OVERALL UPWARD TREND OVER THE NEXT
COUPLE OF DAYS. WINDS WILL DO LIKEWISE. THIS WILL RESULT IN
ANOTHER NIGHT OF LOW WIND CHILLS TONIGHT... AND A VERY WINDY DAY
TOMORROW. WE WILL BE ISSUING A WIND ADVISORY FOR TOMORROW...
MAINLY FOR THE HIGH-RISK AREAS.

A COLD FRONT WILL SWEEP SOUTH THROUGH THE REGION ON MONDAY...
BRINGING OUR TEMPERATURES BACK DOWN... AND SETTING THE STAGE FOR
SOME WINTRY PRECIPITATION AS VARIOUS WAVES PASS THROUGH THE UPPER-
AIR PATTERN. AT THIS TIME... IT STILL APPEARS THAT MOISTURE AND
FOCUSING WILL NOT BE SUFFICIENT FOR A MAJOR WINTER STORM... BUT A
FEW PERIODS OF LIGHT ICING MAY STILL CAUSE PROBLEMS FOR PARTS OF
OKLAHOMA AND PERHAPS NORTH TEXAS.

OUR FORECAST TEMPERATURES... ESPECIALLY HIGHS... ARE MOSTLY BELOW
GUIDANCE FROM TUESDAY THROUGH FRIDAY SINCE THE PATTERN IS NOT
REALLY CONDUCIVE TO AS MUCH OF A WARM-UP AS THE MODELS SHOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  23  48  34  45 /   0   0  20  30
HOBART OK         23  52  35  45 /   0   0  10  20
WICHITA FALLS TX  25  57  37  54 /   0   0  10  20
GAGE OK           24  52  27  33 /   0   0  10  20
PONCA CITY OK     22  47  33  38 /   0   0  20  30
DURANT OK         21  50  35  47 /   0   0  20  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY FROM 10 AM TO 7 PM CST SUNDAY FOR OKZ011-014>017-
     021>023-034-035-038.

TX...NONE.
&&

22/23
Hazardous weather outlook, Jan 19, 12:17 PM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1217 PM CST SAT JAN 19 2008

OKZ004>048-050>052-TXZ083>090-201300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1217 PM CST SAT JAN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.

DISCUSSION...
A COLD...DRY...STABLE AIRMASS WILL PREVENT THUNDERSTORM DEVELOPMENT
THROUGH TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY JAN 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...0 PERCENT.

OTHER HAZARDOUS WEATHER...
TONIGHT...ARCTIC HIGH PRESSURE WILL MAINTAIN COLD TEMPERATURES
THROUGHOUT OKLAHOMA AND NORTH TEXAS. MEANWHILE...LOW PRESSURE WILL
STRENGTHEN ALONG THE LEE OF THE ROCKY MOUNTAINS. A SHARP INCREASE IN
SOUTHERLY WIND SPEEDS WILL DRIVE WIND CHILL VALUES DOWN TO BETWEEN
10 AND 15 DEGREES FROM LATE EVENING THROUGH THE REST OF THE NIGHT.
WHILE THESE CONDITIONS ARE NOT IMMEDIATELY DANGEROUS...PEOPLE
SPENDING A SIGNIFICANT AMOUNT OF TIME OUTDOORS SHOULD DRESS WARMLY.
HATS...GLOVES...AND SCARVES ARE RECOMMENDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.

OTHER HAZARDOUS WEATHER...

SUNDAY...
LOW PRESSURE WILL CONTINUE TO STRENGTHEN...RESULTING IN STRONG AND
GUSTY SOUTH WINDS. LOW WIND CHILL VALUES IN THE MORNING WILL SLOWLY
IMPROVE AS TEMPERATURES WARM. BY MIDDAY...A WIND ADVISORY MAY BE
NEEDED FOR PARTS OF WESTERN AND CENTRAL OKLAHOMA...AND PERHAPS
WESTERN NORTH TEXAS. WIND SPEEDS OF 20 TO 30 MPH WITH HIGHER GUSTS
WILL LIKELY IMPACT OUTDOOR WORK OR ACTIVITIES...AND TRAVEL...
ESPECIALLY FOR HIGH PROFILE VEHICLES ON EAST TO WEST ROADS.

THE WINDS WILL ALSO BRING AN INCREASE IN THE POTENTIAL FOR WILDFIRES
TO DEVELOP AND SPREAD...AT LEAST DURING THE WARMEST PART OF THE
AFTERNOON. RELATIVELY COLD TEMPERATURES WILL BE THE MAIN LIMITING
FACTOR FOR WILDFIRE POTENTIAL.

MONDAY...
A STRONG COLD FRONT WILL MOVE THROUGH THE SOUTHERN PLAINS MONDAY AND
MONDAY NIGHT...AND TEMPERATURES WILL THEN REMAIN NEAR OR BELOW
NORMAL FOR SEVERAL DAYS.

GULF MOISTURE WILL INCREASE JUST BEFORE THE FRONT ARRIVES...
SUPPORTING A GOOD CHANCE FOR RAIN...THAT WILL THEN CHANGE TO A
MIXTURE OF ICE AND SNOW. THIS INITIAL ROUND OF WINTRY PRECIPITATION
IS EXPECTED TO PROGRESS FROM NORTH TO SOUTH ON MONDAY AND MONDAY
NIGHT. HEAVY PRECIPITATION IS NOT EXPECTED...BUT LIGHT ACCUMULATIONS
OF ICE MAY HAVE A SIGNIFICANT IMPACT ON TRAVEL...AT LEAST LOCALLY.

REST OF THE WEEK...
AT THE SAME TIME...AN UPPER LEVEL STORM WILL DEVELOP AND REMAIN
ANCHORED OVER THE WESTERN UNITED STATES. A PORTION OF THE STORM WILL
EMERGE OVER THE PLAINS FROM WEDNESDAY INTO THURSDAY...BRINGING
ANOTHER CHANCE FOR RAIN...ICE...AND SNOW. THERE IS A CHANCE FOR
MODERATE PRECIPITATION...ESPECIALLY IN SOUTHERN OKLAHOMA AND WESTERN
NORTH TEXAS. LIGHTER PRECIPITATION IS EXPECTED FARTHER NORTH.
DEPENDING ON SURFACE TEMPERATURES...SOME AREAS...AND ESPECIALLY
SOUTHERN OKLAHOMA...MAY EXPERIENCE SIGNIFICANT ACCUMULATIONS OF ICE
OR SNOW WITH THIS STORM. THE EXACT TIMING AND IMPACT FROM THIS
WEATHER SYSTEM WILL LIKELY BECOME BETTER DEFINED EARLY NEXT WEEK.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

BURKE

Nearby

Wind Advisories in Oklahoma, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.